• Previous Article
    Ground state homoclinic orbits for a class of asymptotically periodic second-order Hamiltonian systems
  • DCDS-B Home
  • This Issue
  • Next Article
    Numerical study of vanishing and spreading dynamics of chemotaxis systems with logistic source and a free boundary
doi: 10.3934/dcdsb.2020287

A flow on $ S^2 $ presenting the ball as its minimal set

1. 

Departamento de Computação e Matemática, Faculdade de Filosofia, Ciências e Letras de Ribeirão Preto, Universidade de São Paulo, Avenida Bandeirantes, 3900, zip code 14040-901, Ribeirão Preto, SP, Brazil

2. 

Instituto Federal de Educação, Ciência e Tecnologia de Minas Gerais, Rua São Luiz Gonzaga, zip code 35577-020, Formiga, MG, Brazil

* Corresponding author: Luiz Fernando Gonçalves

Received  April 2020 Revised  August 2020 Published  October 2020

The main goal of this paper is to present the existence of a vector field tangent to the unit sphere $ S^2 $ such that $ S^2 $ itself is a minimal set. This is reached using a piecewise smooth (discontinuous) vector field and following the Filippov's convention on the switching manifold. As a consequence, none regularization process applied to the initial model can be topologically equivalent to it and we obtain a vector field tangent to $ S^2 $ without equilibria.

Citation: Tiago Carvalho, Luiz Fernando Gonçalves. A flow on $ S^2 $ presenting the ball as its minimal set. Discrete & Continuous Dynamical Systems - B, doi: 10.3934/dcdsb.2020287
References:
[1]

D. C. BragaA. F. da Fonseca and L. F. Mello, Study of limit cycles in piecewise smooth perturbations of Hamiltonian centers via regularization method, Electronic Journal of Qualitative Theory of Differential Equations, 79 (2017), 1-13.  doi: 10.14232/ejqtde.2017.1.79.  Google Scholar

[2]

L. E. J. Brouwer, On continuous vector distributions on surfaces, in Proceedings of the Royal Netherlands Academy of Arts and Sciences (KNAW), 11 (1909), 850–858, https://www.dwc.knaw.nl/DL/publications/PU00013599.pdf. Google Scholar

[3]

C. A. BuzziT. de Carvalho and R. D. Euzébio, Chaotic planar piecewise smooth vector fields with non-trivial minimal sets, Ergodic Theory and Dynamical Systems, 36 (2016), 458-469.  doi: 10.1017/etds.2014.67.  Google Scholar

[4]

C. A. BuzziT. Carvalho and R. D. Euzébio, On Poincaré-Bendixson theorem and non-trivial minimal sets in planar nonsmooth vector fields, Publicacions Matemàtiques, 62 (2018), 113-131.  doi: 10.5565/PUBLMAT6211806.  Google Scholar

[5]

T. Carvalho and L. F. Gonçalves, Combing the hairy ball using a vector field without equilibria, Journal of Dynamical and Control Systems, 26 (2020), 233-242.  doi: 10.1007/s10883-019-09446-5.  Google Scholar

[6]

R. CristianoT. CarvalhoD. J. Tonon and D. J. Pagano, Hopf and Homoclinic bifurcations on the sliding vector field of switching systems in $\mathbb{R}^3$: A case study in power electronics, Physica D: Nonlinear Phenomena, 347 (2017), 12-20.  doi: 10.1016/j.physd.2017.02.005.  Google Scholar

[7]

T. CarvalhoD. D. Novaes and L. F. Gonçalves, Sliding Shilnikov connection in Filippov-type predator-prey model, Nonlinear Dynamics, 100 (2020), 2973-2987.   Google Scholar

[8]

T. de Carvalho, On the closing lemma for planar piecewise smooth vector fields, Journal de Mathématiques Pures et Appliquées, 106 (2016), 1174-1185.  doi: 10.1016/j.matpur.2016.04.006.  Google Scholar

[9]

T. de Carvalho and D. J. Tonon, Generic bifurcations of planar Filippov systems via geometric singular perturbations, Bull. Belg. Math. Soc. Simon Stevin, 18 (2011), 861-881.   Google Scholar

[10]

A. Denjoy, Sur les courbes définies par les équations différentielles à la surface du tore, Journal de Mathématiques Pures et Appliquées, 11 (1932), 333–376, http://eudml.org/doc/234887. Google Scholar

[11]

M. di BernardoK. H. Johansson and F. Vasca, Self-oscillations and sliding in relay feedback systems: Symmetry and bifurcations, International Journal of Bifurcation and Chaos, 11 (2001), 1121-1140.   Google Scholar

[12]

D. D. Dixon, Piecewise deterministic dynamics from the application of noise to singular equations of motion, Journal of Physics A: Mathematical and General, 28 (1995), 5539-5551.   Google Scholar

[13]

N. M. Drissa, Fixed Point, Game and Selection Theory: From the Hairy Ball Theorem to A Non Hair-Pulling Conversation, PhD thesis, Université Paris 1 Panthéon-Sorbonne, 2016, http://hdl.handle.net/10579/8840. Google Scholar

[14]

A. F. Filippov, Differential Equations with Discontinuous Righthand Sides, Mathematics and its Applications, 1st edition, Springer Netherlands, 1988. doi: 10.1007/978-94-015-7793-9.  Google Scholar

[15]

C. Gutiérrez, Smoothing continuous flows on two-manifolds and recurrences, Ergodic Theory and Dynamical Systems, 6 (1986), 17-44.  doi: 10.1017/S0143385700003278.  Google Scholar

[16]

A. Jacquemard and D. J. Tonon, Coupled systems of non-smooth differential equations, Bulletin des Sciences Mathématiques, 136 (2012), 239-255.  doi: 10.1016/j.bulsci.2012.01.006.  Google Scholar

[17]

T. KousakaT. KidoT. UetaH. Kawakami and M. Abe, Analysis of border-collision bifurcation in a simple circuit, 2000 IEEE International Symposium on Circuits and Systems. Emerging Technologies for the 21st Century. Proceedings (IEEE Cat No.00CH36353), 2 (2000), 481-484.   Google Scholar

[18]

V. Křivan, On the gause predator-prey model with a refuge: A fresh look at the history, Journal of Theoretical Biology, 274 (2011), 67-73.  doi: 10.1016/j.jtbi.2011.01.016.  Google Scholar

[19]

R. Leine and H. Nijmeijer, Dynamics and Bifurcations of Non-Smooth Mechanical Systems, Lecture Notes in Applied and Computational Mechanics, 1st edition, Springer-Verlag Berlin Heidelberg, 2004. Google Scholar

[20]

J. LlibreP. R. Silva and M. A. Teixeira, Regularization of discontinuous vector fields on $\mathbb{R}^3$ via singular perturbation, Journal of Dynamics and Differential Equations, 19 (2007), 309-331.   Google Scholar

[21]

J. Llibre and M. A. Teixeira, Regularization of discontinuous vector fields in dimension three, Discrete & Continuous Dynamical Systems - A, 3 (1997), 235-241.  doi: 10.3934/dcds.1997.3.235.  Google Scholar

[22]

J. Milnor, Analytic proofs of the "hairy ball theorem" and the brouwer fixed point theorem, The American Mathematical Monthly, 85 (1978), 521-524.  doi: 10.2307/2320860.  Google Scholar

[23]

L. Perko, Differential Equations and Dynamical Systems, Texts in Applied Mathematics, 3rd edition, Springer-Verlag New York, 2001. doi: 10.1007/978-1-4613-0003-8.  Google Scholar

[24]

S. H. PiltzM. A. Porter and P. K. Maini, Prey switching with a linear preference trade-off, SIAM Journal on Applied Dynamical Systems, 13 (2014), 658-682.  doi: 10.1137/130910920.  Google Scholar

[25]

D. S. Rodrigues, P. F. A. Mancera, T. Carvalho and L. F. Gonçalves, Sliding mode control in a mathematical model to chemoimmunotherapy: The occurrence of typical singularities, Applied Mathematics and Computation, 387 (2020), 124782. doi: 10.1016/j.amc.2019.124782.  Google Scholar

[26]

F. D. Rossa and F. Dercole, Generic and generalized boundary operating points in piecewise-linear (discontinuous) control systems, in 2012 IEEE 51st IEEE Conference on Decision and Control (CDC), (2012), 7714–7719. Google Scholar

[27]

A. J. Schwartz, A generalization of a Poincaré-Bendixson Theorem to closed two-dimensional manifolds, American Journal of Mathematics, 85 (1963), 453-458.   Google Scholar

[28]

P. A. Schweitzer, Counterexamples to the Seifert Conjecture and opening closed leaves of foliations, Annals of Mathematics, 100 (1974), 386-400.  doi: 10.2307/1971077.  Google Scholar

[29]

J. Sotomayor and A. L. F. Machado, Structurally stable discontinuous vector fields in the plane, Qualitative Theory of Dynamical Systems, 3 (2002), 227-250.  doi: 10.1007/BF02969339.  Google Scholar

[30]

J. Sotomayor and M. A. Teixeira, Regularization of discontinuous vector fields, in International Conference on Differential Equations, Lisboa, 1995, World Scientific Publishing, (1998), 207–223.  Google Scholar

[31]

E. T. Whittaker and G. Robinson, The Calculus of Observations: A Treatise on Numerical Mathematics, 4th edition, Blackie & Son limited, 1954. Google Scholar

show all references

References:
[1]

D. C. BragaA. F. da Fonseca and L. F. Mello, Study of limit cycles in piecewise smooth perturbations of Hamiltonian centers via regularization method, Electronic Journal of Qualitative Theory of Differential Equations, 79 (2017), 1-13.  doi: 10.14232/ejqtde.2017.1.79.  Google Scholar

[2]

L. E. J. Brouwer, On continuous vector distributions on surfaces, in Proceedings of the Royal Netherlands Academy of Arts and Sciences (KNAW), 11 (1909), 850–858, https://www.dwc.knaw.nl/DL/publications/PU00013599.pdf. Google Scholar

[3]

C. A. BuzziT. de Carvalho and R. D. Euzébio, Chaotic planar piecewise smooth vector fields with non-trivial minimal sets, Ergodic Theory and Dynamical Systems, 36 (2016), 458-469.  doi: 10.1017/etds.2014.67.  Google Scholar

[4]

C. A. BuzziT. Carvalho and R. D. Euzébio, On Poincaré-Bendixson theorem and non-trivial minimal sets in planar nonsmooth vector fields, Publicacions Matemàtiques, 62 (2018), 113-131.  doi: 10.5565/PUBLMAT6211806.  Google Scholar

[5]

T. Carvalho and L. F. Gonçalves, Combing the hairy ball using a vector field without equilibria, Journal of Dynamical and Control Systems, 26 (2020), 233-242.  doi: 10.1007/s10883-019-09446-5.  Google Scholar

[6]

R. CristianoT. CarvalhoD. J. Tonon and D. J. Pagano, Hopf and Homoclinic bifurcations on the sliding vector field of switching systems in $\mathbb{R}^3$: A case study in power electronics, Physica D: Nonlinear Phenomena, 347 (2017), 12-20.  doi: 10.1016/j.physd.2017.02.005.  Google Scholar

[7]

T. CarvalhoD. D. Novaes and L. F. Gonçalves, Sliding Shilnikov connection in Filippov-type predator-prey model, Nonlinear Dynamics, 100 (2020), 2973-2987.   Google Scholar

[8]

T. de Carvalho, On the closing lemma for planar piecewise smooth vector fields, Journal de Mathématiques Pures et Appliquées, 106 (2016), 1174-1185.  doi: 10.1016/j.matpur.2016.04.006.  Google Scholar

[9]

T. de Carvalho and D. J. Tonon, Generic bifurcations of planar Filippov systems via geometric singular perturbations, Bull. Belg. Math. Soc. Simon Stevin, 18 (2011), 861-881.   Google Scholar

[10]

A. Denjoy, Sur les courbes définies par les équations différentielles à la surface du tore, Journal de Mathématiques Pures et Appliquées, 11 (1932), 333–376, http://eudml.org/doc/234887. Google Scholar

[11]

M. di BernardoK. H. Johansson and F. Vasca, Self-oscillations and sliding in relay feedback systems: Symmetry and bifurcations, International Journal of Bifurcation and Chaos, 11 (2001), 1121-1140.   Google Scholar

[12]

D. D. Dixon, Piecewise deterministic dynamics from the application of noise to singular equations of motion, Journal of Physics A: Mathematical and General, 28 (1995), 5539-5551.   Google Scholar

[13]

N. M. Drissa, Fixed Point, Game and Selection Theory: From the Hairy Ball Theorem to A Non Hair-Pulling Conversation, PhD thesis, Université Paris 1 Panthéon-Sorbonne, 2016, http://hdl.handle.net/10579/8840. Google Scholar

[14]

A. F. Filippov, Differential Equations with Discontinuous Righthand Sides, Mathematics and its Applications, 1st edition, Springer Netherlands, 1988. doi: 10.1007/978-94-015-7793-9.  Google Scholar

[15]

C. Gutiérrez, Smoothing continuous flows on two-manifolds and recurrences, Ergodic Theory and Dynamical Systems, 6 (1986), 17-44.  doi: 10.1017/S0143385700003278.  Google Scholar

[16]

A. Jacquemard and D. J. Tonon, Coupled systems of non-smooth differential equations, Bulletin des Sciences Mathématiques, 136 (2012), 239-255.  doi: 10.1016/j.bulsci.2012.01.006.  Google Scholar

[17]

T. KousakaT. KidoT. UetaH. Kawakami and M. Abe, Analysis of border-collision bifurcation in a simple circuit, 2000 IEEE International Symposium on Circuits and Systems. Emerging Technologies for the 21st Century. Proceedings (IEEE Cat No.00CH36353), 2 (2000), 481-484.   Google Scholar

[18]

V. Křivan, On the gause predator-prey model with a refuge: A fresh look at the history, Journal of Theoretical Biology, 274 (2011), 67-73.  doi: 10.1016/j.jtbi.2011.01.016.  Google Scholar

[19]

R. Leine and H. Nijmeijer, Dynamics and Bifurcations of Non-Smooth Mechanical Systems, Lecture Notes in Applied and Computational Mechanics, 1st edition, Springer-Verlag Berlin Heidelberg, 2004. Google Scholar

[20]

J. LlibreP. R. Silva and M. A. Teixeira, Regularization of discontinuous vector fields on $\mathbb{R}^3$ via singular perturbation, Journal of Dynamics and Differential Equations, 19 (2007), 309-331.   Google Scholar

[21]

J. Llibre and M. A. Teixeira, Regularization of discontinuous vector fields in dimension three, Discrete & Continuous Dynamical Systems - A, 3 (1997), 235-241.  doi: 10.3934/dcds.1997.3.235.  Google Scholar

[22]

J. Milnor, Analytic proofs of the "hairy ball theorem" and the brouwer fixed point theorem, The American Mathematical Monthly, 85 (1978), 521-524.  doi: 10.2307/2320860.  Google Scholar

[23]

L. Perko, Differential Equations and Dynamical Systems, Texts in Applied Mathematics, 3rd edition, Springer-Verlag New York, 2001. doi: 10.1007/978-1-4613-0003-8.  Google Scholar

[24]

S. H. PiltzM. A. Porter and P. K. Maini, Prey switching with a linear preference trade-off, SIAM Journal on Applied Dynamical Systems, 13 (2014), 658-682.  doi: 10.1137/130910920.  Google Scholar

[25]

D. S. Rodrigues, P. F. A. Mancera, T. Carvalho and L. F. Gonçalves, Sliding mode control in a mathematical model to chemoimmunotherapy: The occurrence of typical singularities, Applied Mathematics and Computation, 387 (2020), 124782. doi: 10.1016/j.amc.2019.124782.  Google Scholar

[26]

F. D. Rossa and F. Dercole, Generic and generalized boundary operating points in piecewise-linear (discontinuous) control systems, in 2012 IEEE 51st IEEE Conference on Decision and Control (CDC), (2012), 7714–7719. Google Scholar

[27]

A. J. Schwartz, A generalization of a Poincaré-Bendixson Theorem to closed two-dimensional manifolds, American Journal of Mathematics, 85 (1963), 453-458.   Google Scholar

[28]

P. A. Schweitzer, Counterexamples to the Seifert Conjecture and opening closed leaves of foliations, Annals of Mathematics, 100 (1974), 386-400.  doi: 10.2307/1971077.  Google Scholar

[29]

J. Sotomayor and A. L. F. Machado, Structurally stable discontinuous vector fields in the plane, Qualitative Theory of Dynamical Systems, 3 (2002), 227-250.  doi: 10.1007/BF02969339.  Google Scholar

[30]

J. Sotomayor and M. A. Teixeira, Regularization of discontinuous vector fields, in International Conference on Differential Equations, Lisboa, 1995, World Scientific Publishing, (1998), 207–223.  Google Scholar

[31]

E. T. Whittaker and G. Robinson, The Calculus of Observations: A Treatise on Numerical Mathematics, 4th edition, Blackie & Son limited, 1954. Google Scholar

Figure 1.  Sliding Vector Field
Figure 2.  The $ \omega $-limit of $ p $ is disconnected
Figure 3.  Item (a) shows the projection of the trajectories of $ X $ on $ S^2 $ by $ \pi_N $. In (b) we have the projection of the trajectories of $ Y $ by $ \pi_S $.
Figure 4.  Trajectories in $ S^2 $
Figure 5.  Displacement function
Figure 6.  Trajectories of the vector field $ Z_1 $
Figure 7.  Trajectories of the vector field $ Z_2 $
Figure 8.  Piecewise smooth vector field $ Z_1 $ and region $ K_1 $
Figure 9.  Piecewise smooth vector field $ Z_2 $ and region $ K_2 $
Figure 10.  Trajectory in $ S^2 $ passing through $ p = (-1,0,0) $
[1]

Jaume Llibre, Ricardo Miranda Martins, Marco Antonio Teixeira. On the birth of minimal sets for perturbed reversible vector fields. Discrete & Continuous Dynamical Systems - A, 2011, 31 (3) : 763-777. doi: 10.3934/dcds.2011.31.763

[2]

Boju Jiang, Jaume Llibre. Minimal sets of periods for torus maps. Discrete & Continuous Dynamical Systems - A, 1998, 4 (2) : 301-320. doi: 10.3934/dcds.1998.4.301

[3]

Alexander Blokh, Michał Misiurewicz. Dense set of negative Schwarzian maps whose critical points have minimal limit sets. Discrete & Continuous Dynamical Systems - A, 1998, 4 (1) : 141-158. doi: 10.3934/dcds.1998.4.141

[4]

Michael Hochman. Smooth symmetries of $\times a$-invariant sets. Journal of Modern Dynamics, 2018, 13: 187-197. doi: 10.3934/jmd.2018017

[5]

José Ginés Espín Buendía, Víctor Jiménez Lopéz. A topological characterization of the $\omega$-limit sets of analytic vector fields on open subsets of the sphere. Discrete & Continuous Dynamical Systems - B, 2019, 24 (3) : 1143-1173. doi: 10.3934/dcdsb.2019010

[6]

Carlos Arnoldo Morales, M. J. Pacifico. Lyapunov stability of $\omega$-limit sets. Discrete & Continuous Dynamical Systems - A, 2002, 8 (3) : 671-674. doi: 10.3934/dcds.2002.8.671

[7]

Luiz Felipe Nobili França. Partially hyperbolic sets with a dynamically minimal lamination. Discrete & Continuous Dynamical Systems - A, 2018, 38 (6) : 2717-2729. doi: 10.3934/dcds.2018114

[8]

Ronald A. Knight. Compact minimal sets in continuous recurrent flows. Conference Publications, 1998, 1998 (Special) : 397-407. doi: 10.3934/proc.1998.1998.397

[9]

Hiromichi Nakayama, Takeo Noda. Minimal sets and chain recurrent sets of projective flows induced from minimal flows on $3$-manifolds. Discrete & Continuous Dynamical Systems - A, 2005, 12 (4) : 629-638. doi: 10.3934/dcds.2005.12.629

[10]

Andrew D. Barwell, Chris Good, Piotr Oprocha, Brian E. Raines. Characterizations of $\omega$-limit sets in topologically hyperbolic systems. Discrete & Continuous Dynamical Systems - A, 2013, 33 (5) : 1819-1833. doi: 10.3934/dcds.2013.33.1819

[11]

Hongyong Cui, Peter E. Kloeden, Meihua Yang. Forward omega limit sets of nonautonomous dynamical systems. Discrete & Continuous Dynamical Systems - S, 2020, 13 (4) : 1103-1114. doi: 10.3934/dcdss.2020065

[12]

Wenyu Pan. Effective equidistribution of circles in the limit sets of Kleinian groups. Journal of Modern Dynamics, 2017, 11: 189-217. doi: 10.3934/jmd.2017009

[13]

Jonathan Meddaugh, Brian E. Raines. The structure of limit sets for $\mathbb{Z}^d$ actions. Discrete & Continuous Dynamical Systems - A, 2014, 34 (11) : 4765-4780. doi: 10.3934/dcds.2014.34.4765

[14]

Bruce Kitchens, Michał Misiurewicz. Omega-limit sets for spiral maps. Discrete & Continuous Dynamical Systems - A, 2010, 27 (2) : 787-798. doi: 10.3934/dcds.2010.27.787

[15]

Dingheng Pi. Limit cycles for regularized piecewise smooth systems with a switching manifold of codimension two. Discrete & Continuous Dynamical Systems - B, 2019, 24 (2) : 881-905. doi: 10.3934/dcdsb.2018211

[16]

Jihua Yang, Liqin Zhao. Limit cycle bifurcations for piecewise smooth integrable differential systems. Discrete & Continuous Dynamical Systems - B, 2017, 22 (6) : 2417-2425. doi: 10.3934/dcdsb.2017123

[17]

Shanshan Liu, Maoan Han. Bifurcation of limit cycles in a family of piecewise smooth systems via averaging theory. Discrete & Continuous Dynamical Systems - S, 2020, 13 (11) : 3115-3124. doi: 10.3934/dcdss.2020133

[18]

Meilan Cai, Maoan Han. Limit cycle bifurcations in a class of piecewise smooth cubic systems with multiple parameters. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020257

[19]

Daniel Glasscock, Andreas Koutsogiannis, Florian Karl Richter. Multiplicative combinatorial properties of return time sets in minimal dynamical systems. Discrete & Continuous Dynamical Systems - A, 2019, 39 (10) : 5891-5921. doi: 10.3934/dcds.2019258

[20]

Lidong Wang, Hui Wang, Guifeng Huang. Minimal sets and $\omega$-chaos in expansive systems with weak specification property. Discrete & Continuous Dynamical Systems - A, 2015, 35 (3) : 1231-1238. doi: 10.3934/dcds.2015.35.1231

2019 Impact Factor: 1.27

Article outline

Figures and Tables

[Back to Top]